MAUDE Adverse Event Report: BECKMAN COULTER, INC ACCESS VITAMIN B12; RADIOASSAY, VITAMIN B12

BECKMAN COULTER, INC ACCESS VITAMIN B12; RADIOASSAY, VITAMIN B12
Catalog Number 33000
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/05/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(60 2026 the customer reported repeatable false elevated (within normal range) vitamin b12 (access vitamin b12 cobalamin ¿ part number 33000) results for one patient on their dxi 9000 analyzers serial number (b)(6).The patient was initially investigated as probable myelodysplasia, as patient presented with macrocytic anemia and normal access vitamin b12, folate, thyroid function and liver function.Access vitamin b12 was repeatedly measured, and it was consistently in the normal reference range (see below).On (b)(6) 2025, the patient underwent a bone marrow biopsy which showed some dysplasia but did not have any typical features of myelodysplastic syndrome.The unnecessary bone marrow biopsy has been addressed in a previous medwatch report (b)(4).On (b)(6) 2025, further investigation led to find high titers of intrinsic factor activity and parietal cell antibodies and vitamin b12 deficiency.The patient had replacement therapy on (b)(6) 2025.This medwatch report will address the delay in patient treatment.There were no hardware errors or other flags reported at the time of the event.System performance indicators such as automatic system diagnostics, calibration and quality control were not provided for review.No issues with sample integrity were reported by the customer.No sample collection or processing information was provided by the customer.
 
Additional Manufacturer Narrative
A1: the full patient identifier is (b)(4).A2, a3, a4 and a5/a6: the customer did not supply patient demographics such as date of birth, weight, ethnicity or race.H3 and h6: there were no hardware errors or other flags reported at the time of the event.No other patient results were called into question.High titers of intrinsic factor activity and parietal cell antibodies and vitamin b12 deficiency were found on (b)(6) 2025.Per the access vitamin b12 instructions for use (ifu) available on the beckman coulter website, it states: ¿approximately 50% of patients with pernicious anemia have intrinsic factor antibodies.The initial denaturation step in the access vitamin b12 assay inactivates intrinsic factor blocking antibodies.However, in very rare cases, some samples may not be inactivated due to the heterogeneity or extremely high titer of the intrinsic factor antibodies.Such interfering antibodies may cause erroneous results.Patients should be further evaluated if suspected of having these antibodies or if the vitamin b12 results are in conflict with other clinical or laboratory findings.¿ ¿the access vitamin b12 results should be interpreted in light of the total clinical presentation of the patient, including symptoms, clinical history, data from additional tests and other appropriate information.¿ in conclusion, the likely cause of this issue is an interference with intrinsic factor antibodies.There is no evidence to reasonably suggest that a malfunction occurred in conjunction with this event.Note: this medwatch report addresses the delay in patient treatment (b)(4).A second medwatch report address the unnecessary bone marrow biopsy performed on (b)(6) 2025 (b)(4).

Brand Name
ACCESS VITAMIN B12
Common Device Name
RADIOASSAY, VITAMIN B12
Manufacturer (Section D)
BECKMAN COULTER, INC
1000 lake hazeltine drive
chaska MN 55318
Manufacturer (Section G)
BECKMAN COULTER, INC
1000 lake hazeltine drive
chaska MN 55318
Manufacturer Contact
shama agtey
1000 lake hazeltine drive
chaska, MN 55318
9524916938
MDR Report Key24854896
Report Number2122870-2026-00013
Device Sequence Number21091563
Product Code CDD
UDI-Device Identifier15099590224301
UDI-Public(01)15099590224301(17)251031(11)241031(10)440318
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K223289
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Catalogue Number33000
Device Lot Number440318
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2026
Initial Report FDA Received Date04/13/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/31/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age38 YR
Patient SexMale